Someone turn off the fire, please!
This heat wave is really getting dangerous around here.
We don't have air conditioning in our home -- it's never really been an issue, living where we live, in amongst so many trees. As long as the leaves are blowing, we can get a pretty good cross draft going and keep the house comfortable, for the most part, using our ceiling fan and a couple of table fans placed stretegically to help move the air around.
But when the air outside is still, and the leaves aren't blowing, there is no air to create that cross draft.
Then this place becomes like a sauna and all we can do is sit directly under, or in the path of, the fans and cool off by means of the hot air that is blowing on us (at least it's air, right?)
So last night, around midnight, I was wakened for a reason I couldn't quite figure out.
I was coughing.
And then the realization hit me.
I was having an asthma attack (my asthma is so well controlled that on the rare occasion when I have "an attack," it takes me a while to clue in).
Obviously, the heat was too much for me, in spite of our overnight fan arrangement.
I managed to get up and get my puffer (note to self: keep puffer at bedside during heat waves) and even inhaling that hurt like hell.
But it took care of the problem in a hurry and I was able to settle back down and go back to sleep until 4:00am.
Now, I have no idea how long I had been coughing before it wakened me; that new sleeping med knocks me out cold within fifteen minutes of taking it. And it's because I had taken it that I was able to go back to sleep so easily after the incident; I was really groggy.
Which leads me to think that there could have been serious consequences from having taken that sleeping med last night.
So, for the duration of this heat wave, I won't be taking that medication.
Call me crazy, but I'd rather err on the side of caution and know that I'll be able to wake up properly and deal with a crisis, should it occur.
I've been thinking of not continuing the medication anyway because I'm not liking what I think are its side effects: weight gain and depression; both of which are becoming increasing problems just since I started taking it. The doctor only gave me a 30-day supply, telling me to let him know how I did on it and he would then write a longer prescription if it helped (he wrote it in an attempt to help alleviate my leg cramps).
Since it isn't really doing a great job with the leg cramps, I think I'll just forego staying on it. I don't like the idea of "getting fat" again and I certainly don't like the signs of depression that insist on coming to the foreground.
We'll just have to find another way to provide me with a proper night's sleep.
On another note, I managed a second day of 16 minutes walking today.
Although I wasn't able to walk as far as I had gone on my 14-minute outing, I did go further today than yesterday.
Tomorrow, the walk gets extended to 18 minutes so we 'll see if I can get beyond the landmark I reached on that 14-minute outing earlier in the week.
I guess one has to accept that distance achieved will vary for conditions, and this heat wave is taking its toll; every day it hangs on is going to impact on my ability to push myself. My lungs simply won't co-operate and I have to listen to my body.